Thyroid UK
87,766 members102,457 posts

Allergic reaction, usual?

Hi there,

I’m after some advice. Yesterday I started with a bad allergic reaction, hives, swollen lips and eyes, aching joints, nausea etc. I’ve taken antihistamine but it’s flared up again today!

I read online that apparently levothyroxine can cause a histamine response? I’ve been on it for just over 3 months now and I’m on 75mcg. Last TSH on 50mcg was 4.9 and T4 was 16.

Anyone experienced this at all?

9 Replies
oldestnewest

Have you changed brands of Levothyroxine, perhaps when added 25mcg to make increased dose?

Seems odd it's started after 3 months, not straight way

Urticaria is linked to Hashimoto's

thyroidpharmacist.com/artic...

hypothyroidmom.com/chronic-...

verywell.com/thyroid-linked...

Reply

Very interesting thankyou!

Reply

Williamsad19,

It's not *usual to develop that sort of allergy 3 months after taking Levothyroxine unless you have had a change of brand. Is the 75mcg the same brand as the 50mcg you were taking?

*Edited: changed unusual to usual.

Reply

Thanks :) yes same brand! Ended up being rushed to a+e tonight as couldn’t breathe, got steroids. But they’ve told me to stop my Levo and ring gp 😳😳😳 no way!

Reply

Williamsad19,

It might be better to stop the Levothyroxine just in case, at least until the steroids take effect. If it is the Levothyroxine tablets your GP can prescribe liquid Levothyroxine which won't have the fillers that are in the tablets.

Reply

Don’t understand why you wouldn’t follow their advice? Sounds sensible?

Reply

I was sick for over a year and they refused my medication twice, only that I demanded an endocrine review and endocrine told GP I needed thyroxine. I’ve read that it’s the synthetic hormone in the medication that causes certain proteins to breakdown and cause histamine release in the body?

Reply

Is that a typo? Should it say ‘usual’?

Reply

Loueldhen,

Yes, thank you, I've edited my reply.

1 like
Reply

You may also like...